DELMAR – Three people potentially overdosed and one died on Sunday, April 30, in the Center Delmar area of the town. The calls to police and EMS came within 25 minutes of each other and were only a few streets apart.
The first drug-related call came in at 9:59 p.m. from a residence on Nathaniel Boulevard and police and EMS responded, according to Bethlehem police. The call was for a male and a female, both in their 20’s. At least one was unresponsive.
Upon arrival, the individuals were given a dose of Narcan from EMS and police. They were stabilized and transported to a local hospital. According to Albany County Sheriff Craig Apple, one individual thought they were taking a brand name drug, and it turned out to be fentanyl or another opioid.
“In this case, the Narcan worked because it saved their lives,” he said. “That is not always the case.”
While EMS personnel and police were at the Nathaniel Boulevard scene a second call came into dispatch from a residence on Hawthorne Avenue, less than half a mile away, for an unresponsive male at 10:24 p.m., according to Bethlehem police.
The man, who was in his 40s, was unresponsive and not breathing. He could not be revived and died.
“The case remains an open investigation pending chemical testing of substances found at the scene and toxicology reports,” Deputy Chief James Rexford said.
According to radio transmissions, EMS dispatched as an Echo response to the two residences, which is the highest priority and means the person is not breathing. Delmar-Bethlehem EMS had multiple other unrelated calls during this period as well.
Emergency officials say the roulette with the use of drugs purchased on the streets is becoming more dangerous.
“The makeup of street drugs has been changing, leading to very severe medical consequences,” Delmar Bethlehem EMS Chief Steven Kroll said. “If you use street drugs, you don’t know what is in them. Because people don’t know and use them anyway, it is causing a nationwide crisis.”
Kroll said that while the number of calls related to drugs and overdoses is not a large percentage of the total calls for Delmar Bethlehem EMS, there has been a change from past years.
“Delmar Bethlehem EMS has been responding to an increasing number of drug-related and overdose calls in recent years,” Kroll said.
Of the 4,318 calls that Delmar Bethlehem EMS had last year, only 57 of them listed overdose or substance abuse as the reason for the call. The classification is determined by what is documented as the presenting problem, not a determination of what was the final diagnosis, Kroll said.
The total calls also include overdoses of any drugs or substances, such as alcohol, he said. The totals have been increasing since 2019 when there were 42 calls in the category. In 2020 there were 44, with 43 in 2021, according to the agency’s call data.
The calls for substances and overdoses were at the highest level in 2018 at 63, then settled down for four years and spiked again. Kroll noted that Delmar Bethlehem EMS is a relatively small agency and the data sets are small, but the trend is similar to what is happening elsewhere.
In Albany County, deaths from overdoses have also increased steadily, even with the wide deployment of Naloxone and increase in training on how to use it.
According to the Albany County Coroner’s office, 100 people died in 2020 with an overdose as the cause of death. The number increased to 110 in 2021 and 122 in 2022. This year, there have been 31 overdose deaths in the county so far.
There has been a push nationwide and locally to expand the access to and training for administering Naloxone, the generic name of the brand Narcan. On Monday, May 1, a training session was held at the Palace Theatre in Albany.
“We train people who want it,” Apple said. “Last night we did it for 60 restaurant and venue workers at the Palace.”
Medical professionals said the increased training is an important step to keep people alive.
“We continue to expand the availability of Naloxone through Albany Med, the Albany County Sheriff and other agencies with the support of the NY Department of Health,” Dr. Michael Dailey said. “Naloxone is a fantastic drug, but you can’t give it to yourself.”
Dailey is the Chief of Pre-Hospital Medicine at Albany Medical Center and also serves as the volunteer Regional Medical Director for EMS.
Dailey said the idea is to roll out training and have Naloxone available in places where people gather, where they have access to opioids and near where the drugs are used so it can save lives.
“There has been a steady increase in overdoses region wide. There are a lot more than 10 years ago with intermittent spikes,” he said.
Another program being used is the “Leave Behind Naloxone” program which is supported by the NY Department of Health, where EMS and law enforcement are leaving doses with families when they find someone at the home is using opioids, Dailey said.
Another concern is the change in the makeup of many of the drugs purchased illegally on the street.
“Overdoses are up mainly because of the strength of the drugs, as well as the mixture of other compounds such as Xylazine, which Narcan will not work on,” Apple said.
According to the National Capital Poison Center, Xylazine, known on the street as “tranq,” is an animal tranquilizer, and Ketomine, a human and veterinary anesthetic drug, have been increasingly found in street drugs because they are less expensive additives. Naloxone does not counteract the effects of these drugs when someone is overdosing.
“These are very powerful and effective drugs when used for their intended purposes,” Dailey said. “They are very dangerous when used outside of that purpose.”
“Drug abuse affects people from all quarters, all ages and all parts of our community. It affects teenagers, senior citizens, people who go to work everyday and those who struggle from addiction.” Kroll said. “People should not think that this can’t affect them because this is happening to our own neighbors, friends or families.”